Alert archive / Arizona / Wind Advisories in 2016
Wind Advisory 17, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Dec 23, 2016, 1:16 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Dec 24, 2016, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2016, 1:16 PM MST (20:16 UTC)
- In effect from
- Dec 24, 2016, 11:00 AM MST
- Expired
- Dec 24, 2016, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS75 KFGZ 232016 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 116 PM MST FRI DEC 23 2016 AZZ009-012>014-039-040-240430- /O.NEW.KFGZ.WI.Y.0017.161224T1800Z-161225T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...WUPATKI N.M.... TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS... SPRINGERVILLE...NAVAJO N.M....DILKON...KYKOTSMOVI 116 PM MST FRI DEC 23 2016 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY. * TIMING...WINDS WILL INCREASE SATURDAY MORNING...BECOMING STRONG BY LATE MORNING. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO AROUND 40 MPH INCREASING TO 25 TO 35 MPH WITH GUST TO 45 TO 55 MPH IN THE AFTERNOON. * IMPACTS...WINDS THIS STRONG WILL RESULT IN DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND LOW VISIBILITY WILL ALSO BE LIKELY. BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE. AVOID TRAVEL IF POSSIBLE ESPECIALLY ALONG THE INTERSTATE-40 CORRIDOR EAST OF FLAGSTAFF. INDIAN ROUTES 2, 4, 6, 15, 41 AND ARIZONA STATE HIGHWAYS 61, 77, 87, 191, 264, 277, AND 377 WILL ALSO BE AFFECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$
4 follow-up statements
548 WWUS75 KFGZ 240316 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 816 PM MST FRI DEC 23 2016 AZZ009-012>014-039-040-241315- /O.CON.KFGZ.WI.Y.0017.161224T1800Z-161225T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...WUPATKI N.M.... TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS... SPRINGERVILLE...NAVAJO N.M....DILKON...KYKOTSMOVI 816 PM MST FRI DEC 23 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY... * TIMING...WINDS WILL INCREASE SATURDAY MORNING...BECOMING STRONG BY LATE MORNING. * WINDS...SOUTH TO SOUTHWEST WINDS INCREASING TO 25 TO 35 MPH WITH GUST OF 45 TO 55 MPH IN THE AFTERNOON. * IMPACTS...WINDS WILL RESULT IN DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND LOW VISIBILITY ARE LIKELY IN THE LOWER TERRAIN WITH AREAS OF BLOWING SNOW IN THE HIGH COUNTRY. AVOID TRAVEL IF POSSIBLE ESPECIALLY ALONG THE INTERSTATE-40 CORRIDOR EAST OF FLAGSTAFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$
583 WWUS75 KFGZ 241155 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 455 AM MST SAT DEC 24 2016 AZZ009-012>014-039-040-242200- /O.CON.KFGZ.WI.Y.0017.161224T1800Z-161225T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...WUPATKI N.M.... TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS... SPRINGERVILLE...NAVAJO N.M....DILKON...KYKOTSMOVI 455 AM MST SAT DEC 24 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * TIMING...WINDS WILL INCREASE THROUGH THE MORNING HOURS...BECOMING STRONG BY LATE MORNING THROUGH THE EARLY EVENING. * WINDS...SOUTH TO SOUTHWEST WINDS INCREASING TO 25 TO 35 MPH WITH GUST OF 45 TO 55 MPH IN THE AFTERNOON. * IMPACTS...WINDS WILL RESULT IN DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND LOW VISIBILITY ARE LIKELY IN THE LOWER TERRAIN WITH AREAS OF BLOWING SNOW IN THE HIGH COUNTRY. AVOID TRAVEL IF POSSIBLE ESPECIALLY ALONG THE INTERSTATE 40 CORRIDOR EAST OF FLAGSTAFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$
790 WWUS75 KFGZ 242159 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 259 PM MST SAT DEC 24 2016 AZZ009-012>014-039-040-250300- /O.CON.KFGZ.WI.Y.0017.000000T0000Z-161225T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...WUPATKI N.M.... TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS... SPRINGERVILLE...NAVAJO N.M....DILKON...KYKOTSMOVI 259 PM MST SAT DEC 24 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * TIMING...GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE AFTERNOON...BEFORE DIMINISHING THIS EVENING. * WINDS...SOUTH THROUGH SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS FROM 40 TO 50 MPH. LOCALIZED GUSTS TO 60 MPH NEAR ANY SHOWER ACTIVITY. * IMPACTS...AREAS OF BLOWING DUST AND LOW VISIBILITY ARE LIKELY ACROSS LOWER ELEVATIONS...WITH AREAS OF BLOWING SNOW BY LATER THIS AFTERNOON IN THE HIGHER TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF. && $$
724 WWUS75 KFGZ 250247 NPWFGZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 747 PM MST SAT DEC 24 2016 AZZ009-012>014-039-040-250400- /O.EXP.KFGZ.WI.Y.0017.000000T0000Z-161225T0300Z/ NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...WUPATKI N.M.... TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS... SPRINGERVILLE...NAVAJO N.M....DILKON...KYKOTSMOVI 747 PM MST SAT DEC 24 2016 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... WIND SPEEDS ARE DECREASING THIS EVENING BEHIND A COLD FRONT THAT MOVED THROUGH THE AREA. BREEZY WINDS WILL CONTINUE OVERNIGHT BUT WILL REMAIN BELOW ADVISORY LEVEL SPEEDS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 23, 9:32 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Dec 23, 9:32 AM MST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 932 AM MST Fri Dec 23 2016 .SYNOPSIS...Look for a lull in activity today before a much colder storm arrives on Christmas Eve with rapidly lowering snow levels. Accumulating snow is forecast in the high country on Saturday with snow-packed roads and winter driving conditions. This second storm will move east of Arizona on Christmas Day. && .UPDATE...The KFGZ 12Z sounding showed a saturated layer up to 700mb (~10,000 feet MSL) feet this morning. Upslope flow was just enough to produce local mist/drizzle. The Little Colorado River Valley is mostly cloud free...and higher mountain peaks are in clear skies above this moisture. Will adjust pops/sky for this morning. The next storms system is already moving into the West Coast and will arrive to our area tonight. && .PREV DISCUSSION /419 AM MST/...A lull in the precipitation is expected today as the current low pressure system moves off to the northeast. Only isolated shower activity is anticipated. The next colder storm system was taking shape off the Pacific Northwest coast during the morning hours, continuing to head southeastward. The approach of this storm will begin to spread precipitation across far western Arizona tonight and all of the state on Saturday. Moisture from the most recent system will linger over Arizona and interact with the approaching cold system. The combination of 40-60 mph near surface southwest winds for upslope flow and storm dynamics supporting widespread upward motion aloft will result in deep layer saturation of the air mass and widespread precipitation. Snow levels will drop rapidly during the day Saturday as a cold front sweeps across the area. Snow levels will start out in the 8000-9000 foot range but drop to 5000-6000 feet Saturday afternoon and down to near 3000 feet on Sunday morning. Current model forecasts suggest snowfall accumulations of 8 to 12 inches will be possible for elevations above 6000 feet. For this reason, a winter storm watch is in effect for several areas across northern Arizona from Saturday morning into Sunday morning. In addition, temperature values support the potential for at least a trace of snow down to the 3000 foot level Sunday morning. A white Christmas is a good possibility for much of northern Arizona. Thanks Santa! Accumulating snow looks likely in the high country on Saturday and Saturday night with snow-packed roads and winter driving conditions. Today or tonight will be much better options if you plan to travel into the high country this holiday weekend. Cold weather will continue through Christmas Day while showers taper off. Monday morning will be the coldest across the high country with lows in the single digits. Dry weather and a slow warming trend can be expected into the middle of next week. && .AVIATION...For the 18Z forecast...Expect upslope stratus with areas of MVFR/IFR ceilings to persist over higher terrain. The top of this deck around 10000 ft msl. After 09Z Saturday, IFR ceilings and visibilities in rain and snow showers to increase across western Coconino and Yavapai Counties ahead of the approaching cold front. Sfc winds today S-SW 10-20KT. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Winter Storm Watch from Saturday morning through Saturday evening FOR AZZ004-006>008-015-016. Winter Storm Watch from Saturday afternoon through late Saturday night FOR AZZ017. && PUBLIC...MAS/McCollum AVIATION...DL For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Dec 23, 3:34 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 334 AM MST FRI DEC 23 2016 AZZ004>018-037>040-240315- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 334 AM MST FRI DEC 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT LOOK FOR A LULL IN ACTIVITY AS THE MOST RECENT STORM SYSTEM HEADS EASTWARD. ANY SHOWER ACTIVITY WILL MAINLY BE ISOLATED. A FLOOD ADVISORY, DUE TO PREVIOUS RAINFALL, REMAINS IN EFFECT FOR PORTIONS OF YAVAPAI AND COCONINO COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG WINTER STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA ON SATURDAY. RAIN AND SNOW ARE LIKELY WITH WINTER DRIVING CONDITIONS AND ACCUMULATING SNOW IN THE HIGH COUNTRY, ESPECIALLY AT ELEVATIONS ABOVE 6000 FEET. AS SUCH, A WINTER STORM WATCH IS IN EFFECT FOR MANY LOCATIONS ABOVE 6000 FEET SATURDAY. CURRENT MODEL FORECASTS ARE POINTING TOWARD AN EVENTUAL UPGRADE TO A WINTER STORM WARNING. STRONG WINDS WILL ALSO DEVELOP WITH THIS SYSTEM CAUSING BLOWING AND DRIFTING SNOW. PLEASE PLAN ACCORDINGLY AND ADJUST TRAVEL PLANS AS NECESSARY. SNOW SHOWERS WILL CONTINUE ON SUNDAY BEFORE DRY WEATHER RETURNS TO NORTHERN ARIZONA FOR MUCH OF THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 23, 9:52 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
952 AM MST FRI DEC 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD MCGUIREVILLE 34.64N 111.82W
12/22/2016 YAVAPAI AZ LAW ENFORCEMENT
SWIFT WATER RESCUE ALONG KIMBERLY'S WAY .
&&
DGVLocal storm report, Dec 23, 9:55 AM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST FRI DEC 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 1 E FOREST LAKES 34.34N 110.79W
12/22/2016 M1.78 INCH COCONINO AZ TRAINED SPOTTER
.
&&
DGVLocal storm report, Dec 23, 10:04 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1004 AM MST FRI DEC 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLOOD 1 SE WEST SEDONA 34.85N 111.78W
12/23/2016 COCONINO AZ LAW ENFORCEMENT
LOWER END OF DOODLEBUG RD IS DESCRIBED AS
IMPASSIBLE. OAK CREEK RUNNING HIGH.
&&
DGVThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:11 AM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 9 hr |
| Dec 23, 9:13 AM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 9 hr |
| Dec 23, 1:47 PM MST | Winter Storm Warning | FGZ | Apache, Coconino, Navajo, Yavapai | 42 hr |
| Dec 23, 2:40 PM MST | Winter Weather Advisory | FGZ | Gila | 41 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.